Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 98, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 9, 2024, 3:00 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2024, 3:00 PM EDT (19:00 UTC)
- Expired
- Aug 9, 2024, 4:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 486 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
653
WUUS51 KBUF 091900
SVRBUF
NYC045-049-075-092000-
/O.NEW.KBUF.SV.W.0098.240809T1900Z-240809T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
300 PM EDT Fri Aug 9 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in central New York...
Western Lewis County in central New York...
Eastern Oswego County in central New York...
* Until 400 PM EDT.
* At 259 PM EDT, severe thunderstorms were located along a line
extending from Adams to Brewerton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carthage, Lowville, Pulaski, West Carthage, Central Square, Adams,
Redfield, Herrings, Highmarket, and Adams Center.
This includes Interstate 81 between exits 32 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4343 7551 4342 7554 4348 7581 4333 7589
4332 7586 4315 7588 4317 7593 4318 7600
4320 7604 4320 7608 4323 7610 4324 7616
4327 7620 4324 7621 4322 7619 4320 7622
4321 7623 4321 7624 4389 7605 4413 7542
TIME...MOT...LOC 1859Z 235DEG 30KT 4380 7601 4323 7611
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HSK1 follow-up statement
129
WWUS51 KBUF 091932
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
332 PM EDT Fri Aug 9 2024
NYC045-049-075-092000-
/O.CON.KBUF.SV.W.0098.000000T0000Z-240809T2000Z/
Jefferson NY-Lewis NY-Oswego NY-
332 PM EDT Fri Aug 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN JEFFERSON...WESTERN LEWIS AND EASTERN OSWEGO
COUNTIES...
At 331 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Barnes Corners to 7 miles southwest
of Camden, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Carthage, Lowville, West Carthage, Redfield, Herrings, Highmarket,
Barnes Corners, Whetstone Gulf State Park, Constantia, and Denmark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4343 7551 4342 7554 4348 7581 4333 7589
4332 7586 4315 7588 4317 7593 4318 7600
4395 7590 4413 7542
TIME...MOT...LOC 1931Z 275DEG 24KT 4391 7579 4329 7588
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:51 AM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 10:51 AM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1051 AM EDT Fri Aug 9 2024
.SYNOPSIS...
Remnants of Debby will bring locally heavy rainfall to the area
through this evening. The region will quickly dry out from west
to east tonight, with a period of dry weather for Saturday. It
will turn cooler with periods of lake effect rain Saturday
evening through Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Regional radar shows numerous to widespread heavy rainfall
across the eastern Great Lakes region. Flooding remains the main
concern with very heavy rain entering Allegany county to the
Finger Lakes region late this morning. A narrow band of very heavy
rain has developed from the eastern Lake Erie shoreline into
the Niagara Frontier and will slowly pivot north then east
through noontime. There is high confidence that the rain will be
east of the far west 7 counties of western NY by 3PM today.
Heavy rain will continue east of the Genesee Valley through late
afternoon and east of Lake Ontario through early evening. A
great deal of cloud cover is stabilizing the environment right
now, however breaks in any cloud cover will promote an increase
risk of severe thunderstorms today.
A closed mid-level low north of Lake Superior interacting with
the remnants of TD Debby will impact the area today. As this
interactions occur, large scale ascent and deep tropical moisture
(PW values over 2.0 inches) surging north will lead to the potential
for locally heavy rainfall through this evening.
Overall...we are still looking at 1.5-3" across our CWA with
localized higher amounts, especially from the S. Tier through
the Finger Lakes region northeast into the North Country. With
that said...WPC has maintain the SLGT/MDT risk for Excessive
Rainfall with minor changes overall. Last but not least...SPC
continues to show a Marginal risk for severe thunderstorms
through this afternoon from the Finger lakes east. Isolated
thunderstorms, capable of damaging wind gusts are possible. Due
to the location and track of Debby, the tornado threat is higher
across the Capitol Region and downstate areas.
Otherwise...given the soppy air mass engulfing the region it
will feel quite muggy today. Highs will be found in the 70s to
near 80F in spots.
Tonight...as the remnants of Debbie departs off to our
northeast we will see a general drying trend. It will also turn
cooler behind the cold front with H850T's falling into the
single digits through Saturday.
Lows will be found in the 50s to low 60s by sunrise Saturday.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level trough will settle across the Great Lakes region this
weekend, bringing cooler weather with periodic chances for rain
showers. 850mb temperatures dropping to around +7C will support lake
effect rain showers, especially when there is synoptic moisture
available from any shortwaves embedded in the larger trough.
It will breezy and on the cool side with high temperatures in the
upper 60s to mid 70s during the weekend. Mainly rain-free during
Saturday morning with a chance of some lake effect showers
developing east of Lake Erie Saturday afternoon. Showers will expand
in coverage east/northeast of both lakes Saturday night as a
synoptic moisture increases in advance of the trough axis. The
trough axis will then move across the region Sunday, bringing a
chance of showers and possibly a thunderstorm at all locations by
Sunday afternoon. Showers will transition back to only lake effect
rain showers east and northeast of the lakes Sunday night. Ample
lake induced instability to support an isolated thunderstorm in lake
effect rain showers.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A longwave trough will remain in place across Eastern Canada and New
England during the period. With our region located on the back of
the trough, it will be mainly rain free with only small chances for
some lingering lake effect rain showers on Monday. Can't rule out
scattered showers later in the period, but too low confidence to
include given uncertainty in the timing of subtle shortwaves
embedded within this trough. Temperatures throughout much of next
week will average near normal with highs in the upper 70s to low 80s.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Remnants of Debby will bring deteriorating conditons this morning at
area terminals. Expect VFR cigs to lower to MVFR with at times IFR
conditions developing across the higher terrain and within the
heavier precipitation.
As the low from Debby passes by this afternoon...the steadier
heavier precipitation will begin to pull away and then wind down
with improvements for western terminals. Eastern terminals to
include KART will continue to see MVFR to IFR conditions through
atleast the first half of the evening.
Tonight...all area terminals will see improvements with a return to
VFR as the remnant low tracks northeast away from the region.
Outlook...
Saturday...Mainly VFR.
Saturday night through Monday...MVFR/VFR with chance of showers, and
embedded oscillating bands of lake effect rain.
Tuesday...Mainly VFR.
&&
.MARINE...
TD Debby will approach the region today with light to moderate
breezes on the lakes. It will also bring increasing chances for
showers and thunderstorms some of which could produce heavy
rain. As the low passes and begins to pull away a strong cold
front will then cross the lakes causing winds to quickly turn
westerly and strengthen by this evening. This will produce SCA
conditions on both lakes. SCAs have been issued which last
through the day Sunday.
Lake effect rain showers will develop Saturday night through
Monday and increase the risk for waterspouts on the Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch until 5 PM EDT this afternoon for NYZ001>003-
010>013-020-021-085.
Flood Watch through Saturday morning for NYZ004>008-014.
MARINE...Small Craft Advisory from 5 PM this afternoon to 7 PM EDT
Sunday for LEZ040-041.
Small Craft Advisory from 8 PM this evening to 11 PM
EDT Sunday for LOZ042-043.
Small Craft Advisory from 11 PM this evening to 2 AM EDT
Monday for LOZ044-045.
&&
SYNOPSIS...AR
NEAR TERM...AR/HSK
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...AR/HSK
MARINE...AR/HSKHazardous weather outlook, Aug 9, 4:46 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 446 AM EDT Fri Aug 9 2024 NYZ001>003-010>013-020-021-085-100900- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Cattaraugus-Allegany-Southern Erie- 446 AM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-100900- Chautauqua- 446 AM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There's a small risk that heavy rainfall will cause localized flooding today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-014-100900- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 446 AM EDT Fri Aug 9 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There's a marginal risk for severe weather with strong gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-043-062-063-100900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 446 AM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-SLZ022-024-100900- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 446 AM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. There's a marginal risk thunderstorms will produce strong gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Local storm report, Aug 9, 12:59 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1259 PM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM Flash Flood Gorham 42.80N 77.13W
08/09/2024 Ontario NY 911 Call Center
Multiple roads closed due to flash flooding.
&&Local storm report, Aug 9, 1:02 PM EDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
102 PM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM Flash Flood Canandaigua 42.89N 77.28W
08/09/2024 Ontario NY 911 Call Center
Multiple roads closed or with water flowing
across due to flash flooding in Canandaigua.
&&Special weather statement, Aug 9, 1:25 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
125 PM EDT Fri Aug 9 2024
NYZ004>006-091800-
Oswego NY-Wayne NY-Northern Cayuga NY-
125 PM EDT Fri Aug 9 2024
...HEAVY RAIN WITH GUSTY WINDS WILL IMPACT EASTERN WAYNE...CAYUGA
AND SOUTHWESTERN OSWEGO COUNTIES THROUGH 200 PM EDT...
At 122 PM EDT, Doppler radar was tracking gusty winds within an area
of heavy rain over Clyde, or 12 miles north of Seneca Falls, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Clyde, Weedsport, Cato,
Chimney Bluffs State Park, Battle Island State Park, Scriba,
Sterling, Rose, Ira, Huron, Conquest, Savannah, Wolcott, Minetto,
Port Byron, Hannibal, and Red Creek.
This includes Interstate 90 near exit 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4323 7643 4323 7648 4315 7647 4314 7649
4311 7647 4310 7650 4303 7649 4301 7697
4333 7693 4335 7681 4339 7673 4345 7665
4350 7654 4351 7638
TIME...MOT...LOC 1722Z 205DEG 24KT 4309 7684
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WelchLocal storm report, Aug 9, 1:54 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
154 PM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Flash Flood Phelps 42.96N 77.06W
08/09/2024 Ontario NY 911 Call Center
Multiple roads closed or with water flowing
across in Phelps.
&&Local storm report, Aug 9, 1:57 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
157 PM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Flash Flood Geneva 42.87N 76.98W
08/09/2024 Ontario NY 911 Call Center
Multiple roads closed or with water flowing
across in Geneva.
&&Local storm report, Aug 9, 2:25 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
225 PM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Flash Flood Lyons 43.06N 76.99W
08/09/2024 Wayne NY 911 Call Center
A few roads closed in Lyons.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:45 AM EDT | Small Craft Advisory | BUF | 71 hr | |
| Aug 9, 8:42 AM EDT | Areal Flood Warning | BUF | Allegany | 6 hr |
| Aug 9, 9:56 AM EDT | Areal Flood Warning | BUF | Allegany, Livingston, Monroe, Ontario, Wayne | 9 hr |
| Aug 9, 10:49 AM EDT | Special Weather Statement | BUF | Erie | 56 min |
| Aug 9, 11:14 AM EDT | Flash Flood Warning | BUF | Allegany | 6 hr |
| Aug 9, 11:55 AM EDT | Special Weather Statement | BUF | Erie | 50 min |
| Aug 9, 12:22 PM EDT | Flash Flood Warning | BUF | Ontario | 4 hr |
| Aug 9, 12:55 PM EDT | Areal Flood Warning | BUF | Cayuga, Oswego | 8 hr |
| Aug 9, 1:25 PM EDT | Special Weather Statement | BUF | Cayuga | 35 min |
| Aug 9, 1:41 PM EDT | Flash Flood Warning | BUF | Cayuga, Ontario, Oswego, Wayne | 4 hr |
| Aug 9, 1:43 PM EDT | Wind Advisory | BUF | Jefferson, Lewis, Oswego | 5 hr |
| Aug 9, 1:52 PM EDT | Areal Flood Warning | BUF | Jefferson, Lewis, Oswego | 8 hr |
| Aug 9, 2:51 PM EDT | Flash Flood Warning | BUF | Jefferson, Oswego | 4 hr |
| Aug 9, 3:50 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 85 min |
| Aug 9, 4:56 PM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more | 60 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.